Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 119, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 5, 2004, 1:41 AM CDT for Douglas County, Jefferson County, Shawnee County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2004, 1:41 AM CDT (06:41 UTC)
- Expired
- Jul 5, 2004, 2:30 AM CDT
- In force
- 49 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Douglas County, KS, Jefferson County, KS, Shawnee County, KS
The radar
The Topeka radar (KTWX), 72 km from the middle of the area, began a volume at 06:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 1:50 AM CDT | TSTM WND DMG | 5 Se Topeka, KS | LARGE TREE BLOCKING ROAD NEAR 29TH AND PAULEN ROADS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 11:05 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 6.7 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 486 J/kg
- Mixed-layer CIN
- -310 J/kg
- Mixed-layer LCL
- 2387 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 050641
SVRTOP
KSC045-087-177-050730-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
140 AM CDT MON JUL 5 2004
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS
EASTERN SHAWNEE COUNTY IN EAST CENTRAL KANSAS
JEFFERSON COUNTY IN NORTHEAST KANSAS
* UNTIL 230 AM CDT
* AT 136 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 14 MILES NORTHWEST OF TOPEKA TO
10 MILES SOUTH OF TOPEKA...MOVING NORTHEAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
CLINTON LAKE
GRANTVILLE
MERIDEN
LECOMPTON
PERRY LAKE
PERRY
LAWRENCE
WILLIAMSTOWN
OZAWKIE
VALLEY FALLS
OSKALOOSA
MCLOUTH
NORTONVILLE
WINCHESTER
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3941 9522 3921 9520 3903 9519 3894 9518
3889 9549 3888 9573 3920 9582 3922 9557
3941 9556 3941 9520
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:35 PM CDT, 10 hours 6 minutes earlier.
Area forecast discussion, Jul 4, 3:35 PM CDT, 10 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 335 PM CDT SUN JUL 4 2004 .DISCUSSION... LAPSE RATE GRADIENTS TIGHTEN OVER THE HIGH PLAINS THIS AFTERNOON AND SPREAD ACROSS SOUTHCENTRAL KANSAS THIS EVENING BEFORE WORKING INTO NORTHEAST KANSAS BETWEEN MIDNIGHT AND SUNRISE. SHORTWAVE MOVING THROUGH NORTHCENTRAL NEW MEXICO IN THE EARLY AFTERNOON ON WATER VAPOR IMAGERY WILL INTERACT WITH UNSTABLE AIR WELL TO THE WEST THIS EVENING AND CREATE MCS LATER TONIGHT THAT WILL MOVE ACROSS SOUTHERN KANSAS. EXPECT MOST PRECIP TO STAY SOUTH AND WEST OF THE FORECAST AREA DURING THE EVENING...BUT WESTERN AND SOUTHERN COUNTIES MAY SEE SOME TSTM DEVELOPMENT BEFORE PRIME FIREWORK DISPLAY TIME IS COMPLETE. BY MONDAY MORNING...THE INITIAL SHORTWAVE WILL BE NEARING THE MISSOURI BORDER. MEANWHILE...ANOTHER IMPULSE COMING FROM THE SOUTHWEST WILL PHASE WITH NORTHERN STREAM ENERGY TO SET OFF MORE TSTMS FROM NEBRASKA INTO NORTHEAST KANSAS AHEAD OF A SURFACE TROF. THE SLOW MOVING FRONT WILL PUSH SOUTHEAST OF THE FORECAST ON TUESDAY...ENDING PRECIP CHANCES. WEDNESDAY THROUGH SUNDAY...GLOBAL MODELS CONTINUING TO COME INTO BETTER AGREEMENT FOR LATTER HALF OF WEEK INTO THE WEEKEND. MAIN SYSTEM WILL BE A LOW CENTER SWEEPING THROUGH THE ROCKY MOUNTAINS NEAR THE U.S.-CANADA BORDER THURSDAY MORNING...THEN LIFTING NORTHEAST BY SUNDAY. THE ECMWF OPENS THE LOW AND MOVES IT FARTHER NORTH WHILE THE GFS KEEPS THE LOW CLOSED AND HOLDS IT CLOSER TO THE GREAT LAKES. THE RESULTING WEST-SOUTHWEST FLOW FOR THE WESTERN HALF OF THE U.S. SHOULD ALLOW SHORTWAVES TO PUSH A SURFACE FRONT INTO THE CENTRAL PLAINS THAT WILL SAG ACROSS NEBRASKA FRIDAY AND MAY REACH NORTHEAST KANSAS BY SUNDAY MORNING DEPENDING ON THE OUTFLOW FROM PRECIP AREAS. GFS ENSEMBLE PRECIP SHOWS CHANCE THROUGH THE WEEKEND...SO FOR SIMPLICITY AND WITH UNCERTAINTY KEPT MENTION OF TSTMS THROUGH SUNDAY. FOR TEMPERATURES...WARM SOUTHERLY FLOW SHOULD PUSH TEMPERATURES ABOVE 90 THURSDAY AND FRIDAY...AND MAYBE SATURDAY DEPENDING FINAL PRECIP OUTCOME. A SAFE AND HAPPY 4TH TO ALL && .TOP...WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jul 4, 4:34 PM CDT, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED UGC COUNTIES NATIONAL WEATHER SERVICE TOPEKA KS 434 PM CDT SUN JUL 4 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-051000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 434 PM CDT SUN JUL 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING OVER NORTHEAST KANSAS...WITH A BETTER CHANCE FOR NORTHCENTRAL AND EASTCENTRAL KANSAS. THUNDERSTORMS MAY BECOME SEVERE THIS EVENING ACROSS PARTS OF NORTHCENTRAL KANSAS WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. AFTER MIDNIGHT THERE WILL BE CHANCE FOR THUNDERSTORMS FOR ALL OF NORTHCENTRAL...NORTHEAST...AND EASTCENTRAL KANSAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES CONTINUE UNTIL A COLD FRONT MOVES THROUGH THE AREA ON TUESDAY. SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE MONDAY AFTERNOON AND MONDAY EVENING...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, Jul 4, 11:52 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1152 PM CDT SUN JUL 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1140 PM TSTM WND GST 5 S JAMESTOWN 39.53N 97.86W
07/04/2004 70 MPH CLOUD KS TRAINED SPOTTER
&&
DSLocal storm report, Jul 4, 11:58 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1158 PM CDT SUN JUL 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1150 PM TSTM WND GST 3 W NORWAY 39.70N 97.83W
07/04/2004 60 MPH REPUBLIC KS TRAINED SPOTTER
&&
DSLocal storm report, Jul 5, 12:04 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1204 AM CDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1156 PM TSTM WND GST 4 W REPUBLIC 39.92N 97.90W
07/04/2004 72 MPH REPUBLIC KS TRAINED SPOTTER
&&
DSLocal storm report, Jul 5, 1:04 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
104 AM CDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0104 AM HAIL 1 W OLSBURG 39.43N 96.63W
07/05/2004 0.75 INCH POTTAWATOMIE KS TRAINED SPOTTER
&&
DSLocal storm report, Jul 5, 1:35 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
135 AM CDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0100 AM TSTM WND GST OLSBURG 39.43N 96.62W
07/05/2004 65 MPH POTTAWATOMIE KS TRAINED SPOTTER
&&
DSSpecial weather statement, Jul 5, 1:35 AM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 135 AM CDT MON JUL 5 2004 KSZ008-009-020>022-036-050900- CLAY-CLOUD-GEARY-REPUBLIC-RILEY-WASHINGTON- INCLUDING THE CITIES OF...CLAY CENTER...CONCORDIA...JUNCTION CITY AND MANHATTAN 135 AM CDT MON JUL 5 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 557 IS NO LONGER IN EFFECT... THE FOLLOWING COUNTIES ARE NO LONGER UNDER THE WATCH... REPUBLIC WASHINGTON CLOUD CLAY RILEY GEARY SOME CITIES NO LONGER IN THE SEVERE THUNDERSTORM WATCH... JUNCTION CITY MANHATTAN CLAY CENTER CONCORDIA KSZ010>012-023-024-026-038-039-050900- BROWN-JACKSON-JEFFERSON-MARSHALL-NEMAHA-POTTAWATOMIE-SHAWNEE- WABAUNSEE- INCLUDING THE CITIES OF...HIAWATHA...MARYSVILLE AND TOPEKA 135 AM CDT MON JUL 5 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 557 REMAINS IN EFFECT... THE WATCH INCLUDES THE FOLLOWING COUNTIES... NEMAHA MARSHALL BROWN JACKSON POTTAWATOMIE JEFFERSON SHAWNEE WABAUNSEE SOME CITIES STILL IN THE SEVERE THUNDERSTORM WATCH... TOPEKA MARYSVILLE HIAWATHA
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 10:56 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Dickinson, Ottawa | 64 min |
| Jul 4, 11:33 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 27 min |
| Jul 4, 11:54 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa, Republic, Washington | 36 min |
| Jul 5, 12:25 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Marshall, Pottawatomie, Riley, Washington | 35 min |
| Jul 5, 12:59 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha, Pottawatomie | 31 min |
| Jul 5, 1:29 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie | 31 min |
| Jul 5, 1:55 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha | 50 min |
| Jul 5, 4:03 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 57 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.